Why Does Facial Rash Flare When Treatment Stops?

June 2, 2009

An itchy rash developed around the nose in this 8-year-old boy. At first it responded to the application of a midstrength corticosteroid cream. However, the rash returned promptly after the cream was stopped and then spread to the perioral area. It is no longer responding to treatment with the topical corticosteroid that initially was effective.

Case: An itchy rash developed around the nose in this 8-year-old boy. At first it responded to the application of a midstrength corticosteroid cream. However, the rash returned promptly after the cream was stopped and then spread to the perioral area. It is no longer responding to treatment with the topical corticosteroid that initially was effective.












Would a more potent topical corticosteroid give longer-lasting results?
 

(answer on next page)

 



This boy has corticosteroid-induced rosacea/perioral dermatitis. This condition develops when a patient stops applying a topical corticosteroid, thinking that the rash he or she had been using it for has been effectively treated. The cause is unknown, but in the majority of affected children, the perioral rash is preceded by recent use of topical corticosteroids on the face, inhaled corticosteroids administered via a mask, or systemic corticosteroids.

 

It is important to warn parents in whose children corticosteroid-induced rosacea/perioral dermatitis has developed that their child's rash is likely to flare once the corticosteroids are stopped. I explain to them that this is a rash of corticosteroid withdrawal but that the treatment is to stop the corticosteroids, not to increase their potency.

Typical features of corticosteroid-induced rosacea. The characteristic presentation is that of an itchy rash around the mouth and nose that appears papulopustular on some days and more red and scaly on other days. A constant feature is the sparing of the lip's lower vermilion border. The rash can also occur around the sides of the lower eyelids.

Therapy. Treatment of corticosteroid-induced rosacea consists of a 6-week course of oral antibiotics, in a regimen similar to that used in the treatment of acne. In children aged 8 years or older, tetracyclines are the treatment of choice; in younger children, erythromycin is used.

Although I have had very little success with the use of topical therapy alone, certain topical agents can be helpful adjuncts to oral antibiotic therapy. In my experience, the calcineurin inhibitors (tacrolimus, pimecrolimus) are the topical agents that have been most effective at reducing the erythema and itch that occur during the first few weeks of antibiotic treatment (this is an off-label use of these agents). Topical metronidazole has also been reported to be effective. I advise both patients and parents that the topical therapy that I prescribe may seem to sting and burn initially; however, this is probably a reaction to withdrawal of the corticosteroids, and the therapy should be continued and not stopped.